Thunderstorm Wind, Stafford
- When
- June 13, 12:30 PM EST to 12:45 PM EST
- Where
- Stafford County, 6 mi NW of Stafford
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -77.483
Trees and power lines were downed.
Scattered thunderstorms with high winds and heavy rainfall moved through Northern Virginia, the Central Foothills, and the Northern Piedmont during the afternoon and evening of the 13th. In King George County, trees and power lines were downed in Dahlgren between Route 218 and the Naval Surface Weapons Center.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms with high winds and heavy rainfall moved through Northern Virginia, the Central Foothills, and the Northern Piedmont during the afternoon and evening of the 13th. In King George County, trees and power lines were downed in Dahlgren between Route 218 and the Naval Surface Weapons Center. In the northern portion of Stafford County, winds knocked down trees and power lines onto routes 610, 627, 643, 628, and 630. A wind gust of 54 MPH was recorded in Stafford where a chimney was blown down. At the intersection of Route 610 and Shelton Shop Road, two homes were damaged by downed trees. The intersection of Route 1 and Route 610 was flooded by up to 1 ½ of water due to very heavy downpours. In Spotsylvania County, high winds knocked down trees and power lines across the city of Fredericksburg. Officials reported up to 35 downed trees and a spotter just east of town reported a wind gust of 45 MPH. A 2 foot diameter tree damaged two homes. Another home built in 1873 lost 1/3 of its roof and its chimney to high wind. In Fairfax County, pea to marble sized hail fell in Vienna. In Orange County trees were knocked down at the intersection of Route 522 and 20 in Unionville. Near Mine Run, winds measured at 45 MPH downed a tree onto Route 621. In Greene County, trees were downed across roads in Ruckersville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 13, 9:25 AM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1025 AM EDT THU JUN 13 2002 AT 14Z CDFNT EXTENDED FM SE VA NWWD TO FAR NW VA AND WRN MD. STABLE AIR MASS HAS WORKED ITS WAY INTO NE ZNS WHILE MSAS ANALYSIS SHOWS UNSTABLE AIR MASS OVR SW AND WRN ZNS. AREA OF SHRA/TSRA NOW MAKING ITS WAY THRU THE NW ZNS WITH ADDTNL ACTIVITY MOVING NE FROM KY. WILL BUMP POPS UP TO LIKELY WRN AREAS FOR THIS AFTRN AND CONTINUE WITH CHC-LIKELY POPS ERN AREAS. BEST CHC OF CONVECTION WILL BE IN THE VICINITY OF THE FRONT OVR WRN AREAS AND SRN AREAS. PRECIPITABLE H20 IS QUITE HIGH OVR THE AREA. THIS COULD RESULT IN SOME HEAVY RAIN WITH THE CONVECTION...ESP WRN AND SW AREAS. HOWEVER...FFG VALUES ARE RELATIVELY HIGH SO NO WATCH FOR NOW. AS FAR AS SVR IS CONCERNED...BEST SHOT WOULD BE OVR FAR WRN AND SW AREAS OF THE CWA WHERE THE MOST UNSTABLE AIR IS PRESENT. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. WALSTON
MDZ003-004-VAZ027>031-038>042-WVZ051>053-131800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1054 AM EDT THU JUN 13 2002 ...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH NORTHWEST VIRGINIA... AT 1050 AM DOPPLER WEATHER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS OVER NORTHERN FAUQUIER COUNTY...WARREN COUNTY...PAGE COUNTY AND SHENANDOAH COUNTY. THESE SHOWERS AND THUNDERSTORMS ARE MOVING NORTHEAST AT 25 MPH AND WILL AFFECT NORTHWEST VIRGINIA...EASTERN WEST VIRGINIA AND WESTERN AND CENTRAL MARYLAND DURING THE NEXT COUPLE OF HOURS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN IN EXCESS OF ONE INCH AN HOUR...LIGHTNING AND GUSTY WINDS TO 35 MPH. HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. NEVER TRY TO CROSS A FLOODED ROAD. THE WATER DEPTH MAY BE TOO GREAT TO CROSS SAFELY. WALSTON
MDZ002-003-016>018-VAZ021-025>031-036>042-050>053-055>057- WVZ048>055-132300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1120 AM EDT THU JUN 13 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER VIRGINIA... EASTERN WEST VIRGINIA... AND WESTERN AND LOWER SOUTHERN MARYLAND. A COLD FRONT WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THUNDERSTORMS OVER VIRGINIA... EASTERN WEST VIRGINIA... AND WESTERN AND LOWER SOUTHERN MARYLAND COULD CONTAIN STRONG GUSTY WINDS...HAIL...HEAVY RAIN AND LIGHTNING. HEAVY RAIN COULD RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. STAY ALERT FOR LATER STATEMENTS AND POSSIBLE WATCHES FROM THE NATIONAL WEATHER SERVICE. WALSTON
VAZ055-131800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 106 PM EDT THU JUN 13 2002 AT 1:00 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM EXTENDING FROM SOUTHERN FAUQUIER COUNTY THROUGH WESTERN STAFFORD COUNTY THEN INTO EXTREME NORTHERN SPOTSYLVANIA COUNTY. THIS STORM IS MOVING EAST AT 20 MPH AND WILL AFFECT THE AREA FROM FREDERICKSBURG TO STAFFORD DURING THE NEXT HOUR. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...HEAVY RAIN AND LIGHTNING. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SAFE SHELTER. WALSTON
The Sterling radar (KLWX), 55 km away, was scanning. The volume nearest the first event began at 17:30 UTC.
6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Trees and power lines were downed.
Up to 1.5 feet of water covered the intersection of Route 610 and Route 1.
Trees and power lines were downed and three homes were damaged.
Trees and power lines were downed from Route 218 to the naval installation.
Trees were downed across roads.
Trees were downed at the intersection of routes 522 and 20.
A tree was downed onto Route 621.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302237, 5302236, 5302238, 5302239, 5302240, 5302241, 5302307.